Bowel (colon and rectum) cancer

A support group for anyone affected by colon, rectal or small bowel cancer to come together, share experiences and ask questions.

Hand/foot syndrome (PPE) still painful after 12 weeks off chemo

sallyrango
Posted by

Does anyone else have this problem?  I got the "hand foot syndome" very badly after only 10 days on my first cycle of Capecitabine.   I just managed the 2nd and 3rd cycle on a lower dose with two week breaks instead of one week. On the fourth cycle it got really bad after only 6 days so they stopped the chemo completely.  They told me it would get better after 6- 8 weeks, but it is still really painful and I'm 12 weeks on.  I did everything recommended right from the beginning (keeping them cool, applying lots of Udderly smooth cream, wearing soft socks and memory foam shoes) but as soon as the hot weather started they have really flared up and I can hardly walk anywhere.  "Cool towels" work well, but I am frustrated because I feel really well (after colorectal cancer surgery and adjuvant chemo) but I can't get out there and do the things I want.   The oncologist said I was particularly sensitive to the drug as I had lots of other weird symptoms!  

Gemmary
Posted by

Hi, I think I am in a similar situation. Sore hands and feet but particularly bad tingling in both. Also losing  balance at times, though I didn't know this was also a side effect!

They cancelled yesterday's chemo of 5FU and I have to see the doctor again before the next, which is next wed. This would have been 12/30 . Like you I've done as told, also had Pyridoxine to take.

I hope your symptoms improve, if you have any tips let me know! I hope someone out there can give us both hope!

sallyrango
Posted by

So sorry to hear you are having trouble too.  If you are losing balance and have tingling it sounds more like peripheral neuropathy than PPE,  but I didn't think you got that with 5FU.  Mine go bright red and start burning if the weather is warm or if I walk or stand for more than about 10 minutes. Driving hurts too.  The skin is tight and doesn't stretch, and if I let them get hot the skin goes all shiny.  If I walk when they are hot the pain gets so bad it makes me cry.  They did peel badly at one point, but that has stopped and the skin is harder.  For me something called a "cool towel"  (on Amazon) really works, and I have found memory foam shoes with lots of holes in the top which allows air to circulate.   I also bought some really thick memory foam insoles which cushion my feet when I walk.   When I am at home sitting down I take my shoes and socks off and have a fan blowing on my feet!

dankel82
Posted by

Hi Sally 

Sorry to hear you are having problems with the chemo. My Dad completed 12 sessions of chemo and his fingers are still quite numb and the soles of his feet also and he also can loose balance still all from chemo. Don’t really think there’s much you can do and hopefully it will gradually improve. Danni 

dankel82
Posted by

Hi Germany 

My Dad completed 12 sessions of chemo after his bowel surgery and he has the same issues with numb fingers and soles of his feet and also he looses his balance at times. My Dad spoke to the oncologist and hopefully  it will just gradually improve over time. Danni 

Gemmary
Posted by

Thanks, my niggle is I've got another 19 to go!!! Only done 11, and the dose got reduced after week 5 . At this rate not sure I'm going to get to the end. I use my hands (and feet to a lesser extent) for my job, so it is very important I keep them in good order!! Will have to see what they say on Monday. 

Hope your dad is now ok.

dankel82
Posted by

Hi 

Your having a lot of sessions, that’s amazing that you have done 11 but you have another 19 to go. How come you have to have so many. I thought it was 6 or 12 sessions people had. 

Yes my Dad got the oxaliplatin reduced also as that’s the one that causes the issues.

My Dad plays a lot of golf so was he’s on his feet a lot he also struggled with doing laces up and top buttons as fingers are numb but apart from that he’s doing great thank you.

yes the loosing balance is worrying as sometimes he can be unsteady on his feet I’m not sure if that’s caused by the numbness of the feet.

The oncologist said it will get better but might never fully go away. 

Hope you get on ok on Monday and good luck 

sallyrango
Posted by

I actually refused to take Oxaliplatin because I knew the risk of neuropathy was high and I wasn't willing to take that risk.  My problem is hand-foot syndrome which you get with Capecitabine and 5FU.  It is meant to resolve when they stop the chemo but mine hasn't!  

www.cancer.net/.../hand-foot-syndrome-or-palmar-plantar-erythrodysesthesia

dankel82
Posted by

Hi Sallyrango 

ahh so you didn’t have any Oxaliplatin? It’s not nice stuff at all as it just seems to effect all your nerves and causes wobbliness also. My Dad has the 5FU and the capecitabine are they tablet form? Danni 

sallyrango
Posted by

Hi Danni, yes Capecitabine are the tablet form of 5FU.   They don't cause neuropathy but they do cause this horrible PPE.   I must be unlucky because all the sites tell me it should clear up a few weeks after stopping chemo, but mine hasn't.  I said no to Oxaliplatin right from the outset, and my oncologist agreed with my decision. 

sallyrango
Posted by

Let us all know what they say on Monday.  I am seeing my oncologist on Tuesday.  I ended up on 60% of the original dose but still reacted so badly that they stopped the chemo.  I was only supposed to to do it for 3 months, but had to have two week breaks in between each cycle, and only did 6 days of the final cycle. 

Gemmary
Posted by

Well  the oncologist tested for perif /Neuro and was happy with result. He did say I could give up, or try a lower dose again. So have decided to try the lower dose for a few weeks and see how side effects go. It is apparent that I am more myself these last few days, so I guess I am not going to get to 30 weeks! We will try and get to 15, as a compromise.

Dose started at 700, then 600 now 550 if anyone interested, but I don't know the units!!!

sallyrango
Posted by

I didn't know that 5FU could cause neuropathy. Did he say you have Palmar-Plantar erythrodysesthesia?  (that's what I have got) . Are you on any other chemo medication like Oxaliplatin?   I am pleased you haven't  got neuropathy.   Good luck with the rest of your course.  I didn't make it to the end of mine as the doctors stopped it due to the toxicity.